Texas, 2018

Flash Flooding and Hail in Texas, August 17, 2018

August 17, 2018 · NWS AMA · 7 events in 3 counties and zones

High instability but low wind shear environment across the region did set up for thunderstorms to develop across portions of the Texas Panhandle. Thunderstorms that developed would be very slow moving to nearly stationary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

High instability but low wind shear environment across the region did set up for thunderstorms to develop across portions of the Texas Panhandle. Thunderstorms that developed would be very slow moving to nearly stationary. The combination of a weak surface boundary, high moisture and slow storm movement, led to flash flooding. The more intense storms did produce large hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 17, 1:19 PM CST, 44 minutes earlier.

Area forecast discussion, Aug 17, 1:19 PM CST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
219 PM CDT Fri Aug 17 2018

.MESOSCALE UPDATE...

...A few strong to severe storms possible this afternoon...

A few strong to severe storms are likely to form this afternoon
somewhere within 100 miles either side of an arc from roughly
Childress to Pampa to Borger to Boise City. Very moist air
evidenced by surface dewpts in the mid 60s to lower 70s in
northeast sections of the area will contribute to MLCAPE values
north of 2500 J/kg. In spite of some decent veering with height
in the low levels and adequate anvil level flow, very weak mid
level winds will probably limit storm organization somewhat this
afternoon. Storms furthest to the NE may be able to realize 25
knots of effective shear and briefly acquire supercellular
characteristics, but most convection should be of the
pulse/multicell variety. Upwards of 1500 J/kg of DCAPE will
promote the possibility for severe winds and there should be
enough CAPE and adequate lapse rates for a severe hail threat.
Lack of persistent rotation along with relatively high freezing
and wet bulb zero heights may limit hail sizes, though couldn't
rule out a 1.75" or greater hail report in the most robust
updrafts. Though a relatively shallow warm cloud layer may keep
precip efficiency on the lower side, PWAT values of around 1.25"
and slow storm motions may result in areas of flash flooding.

Simpson
&&

.PREV DISCUSSION... /Issued 1248 PM CDT Fri Aug 17 2018/

AVIATION...18Z TAFs

Thunderstorm chances and the possibility for low cigs Saturday
morning are the focuses of this TAF period. KDHT and KAMA have a
better chance of seeing storms this afternoon and tonight than
does KGUY, though KGUY could well see showers and a few storms in
the overnight hours. Forecast soundings indicate a possibility for
another round of low clouds after midnight tonight and have hinted
at it with a SCT007 cig at all sites. Future TAF issuances will
need to address the possibility of adding an IFR period into the
TAFs but did not go pessimistic quite yet as rainfall tonight will
have a bearing on the evolution of the weather tomorrow morning.
Winds will be generally light and out of the southeast outside of
thunderstorms.

Simpson

PREV DISCUSSION... /Issued 839 AM CDT Fri Aug 17 2018/

UPDATE...Patchy Dense Fog in Northern Panhandles this AM

Made a quick update to include patchy dense fog in the forecast
through 10-11AM. Vis satellite shows an area of dense fog/low
clouds that have been verified via spotter and webcam ground
truth. Fog and low clouds are expected to mix out in the next few
hours. Updated grids/zones are out.

Simpson

PREV DISCUSSION... /Issued 457 AM CDT Fri Aug 17 2018/

DISCUSSION...
For today and tonight, given that showers and tstms have
dissipated across the area much sooner than previous days, the
atmosphere should have sufficient time to recover today to allow
another round of showers and tstms to develop. Expect the threat
of isold to sct tstms to increase this afternoon across most of
the fcst area courtesy of daytime heating, more than adequate low
level moisture, and an increasingly unstable atmosphere. Used
areal qualifier wording with slgt chc to chc pop values. Expect
tstm coverage to increase across the area this evening and
tonight as a minor upper level shortwave trof rounds the
southwestern states upper level ridge and impinges on the southern
high plains and moves across the region. Short range models are
depicting this particular upper level shortwave trof fairly well
and were accepted. Last evening's 00Z KAMA sounding revealed a
PWAT value approaching 1.40 inches. This raises concern for very
heavy rainfall to accompany the strongest storms later today and
tonight, with flooding or flash flooding a real possibility. Do
agree with WPC Day 1 Excessive Rainfall Outlook graphic. Have
incorporated mention of heavy rainfall in the weather grids for
this evening and tonight. In addition, much like the past few
days, some storms may become strong to marginally severe, with
damaging winds and hail the primary hazards. Have raised pops
somewhat for tonight and also utilized areal qualifier wording.

Depending on how much or how long residual precipitation and
cloud cover linger on Saturday, a near repeat performance may be
in the offing with similar parameters present as described above.
Also, a low level jet is progged to develop Saturday evening along
with passage of a slightly stronger upper level shortwave trof,
both of which may contribute to better storm organization if all
elements come together at the right time. Nevertheless, the threat
for heavy rainfall along with strong to marginally severe storms
exists for Saturday afternoon through Saturday night. Damaging
winds and hail will be the main severe weather hazards in
addition to the potential for very heavy rainfall from the
strongest storms, which could lead to localized flooding or flash
flooding. WPC Day 2 Excessive Rainfall Outlook graphic is
plausible based on the synoptic scale situation. Raised pops for
Saturday and Saturday night.

A cold front is slated to move south across the forecast area on
Sunday and will bring drier air into the region for a couple days.
Lingering slight chc pops for Sunday followed by no pops for
Sunday night through Monday night. Moisture returns to the area on
Tuesday with medium range models suggesting some semblance of a WNW
to NW flow aloft pattern resuming for a few days. Slgt chc pops
for Tuesday, Tuesday night, Wednesday night, and Thursday night
seem plausible this far out in time.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

9/14
Hazardous weather outlook, Aug 17, 3:05 AM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
405 AM CDT Fri Aug 17 2018

OKZ001>003-TXZ001>020-317-172100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
405 AM CDT Fri Aug 17 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop this afternoon through
tonight across the Oklahoma and Texas Panhandles. Some storms may
become strong to marginally severe, with damaging winds and hail
the primary hazards. In addition, heavy rainfall will likely
accompany the strongest storms, which may lead to localized
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Saturday through Sunday, and then again Tuesday,
Tuesday night, and Wednesday night. A few storms may become
strong to marginally severe, with damaging winds and hail the
primary hazards. In addition, heavy rainfall may accompany the
strongest storms, which could lead to localized flooding or flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Andrade

The radar

The Amarillo radar (KAMA), 81 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Hutchinson

When
August 17, 2:03 PM CST
Where
Hutchinson County, 1.38 mi S of Pringle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.930, -101.450

Hail, Hutchinson

When
August 17, 2:28 PM CST
Where
Hutchinson County, 1.49 mi NNE of Stinnett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.840, -101.440

Thunderstorm Wind, Hutchinson

When
August 17, 2:32 PM CST
Where
Hutchinson County, 1.38 mi N of Stinnett
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.450

Flash Flood, Hutchinson

When
August 17, 2:44 PM CST to 2:53 PM CST
Where
Hutchinson County, 1.49 mi NNE of Stinnett to 0.6 mi N of Stinnett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.840, -101.440

Major street flooding in Stinnett. One foot of fast flowing water over some roads in town with water well up into residents yards. Rainfall of 1.53 in 40 minutes at nearby West Texas Mesonet site. Emergency manager reported water flowing into home with garage and utility rooms completely flooded.

Flash Flood, Hutchinson

When
August 17, 3:00 PM CST
Where
Hutchinson County, 2.89 mi ENE of Stinnett to 2.91 mi ENE of Stinnett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.830, -101.400

Road was impassible and closed due to 2 feet of rapidly running water across 1526 at a creek crossing.

Thunderstorm Wind, Moore

When
August 17, 3:16 PM CST
Where
Moore County, 5.03 mi W of Sunray
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.020, -101.820

Spotters in Sunray confirmed wind gusts likely over 60 mph.

Hail, Dallam

When
August 17, 4:48 PM CST
Where
Dallam County, 4.34 mi NW of Dalhart
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.110, -102.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780327, 780328, 780329, 780331, 780332, 780333, 780334.